Antibiotic-Associated Diarrhea

The most common side effect from taking antibiotics is diarrhea. If you develop diarrhea from taking antibiotics, stop taking the antibiotic and check with your doctor. Good bacteria in your intestines prevent bad bacteria from growing there, so taking antibiotics can kill good bacteria and allow bad bacteria to grow and cause diarrhea.

Ten percent of antibiotic-associated diarrheas are caused by a single bacteria called clostridia, but they are also caused by other bacteria such as clostridium perfringens, Staphylococcus aureus and Klebsiella oxytoca.

Most people who suffer diarrhea when they take antibiotics can be cured just by stopping the antibiotic and avoiding starches in bakery products and pastas that are fermented by bacteria in the colon to cause the symptoms. If the symptoms are severe, doctors test for clostridia and other bacteria. If clostridia is present, they usually prescribe the antibiotic, metronidazole. If other bacteria are present, they can prescribe other antibiotics. Patients should be told that they have not had an allergic reaction and therefore, should be able to take that antibiotic again in the future.

C Hogenauer, HF Hammer, GJ Krejs, EC Reisinger. Mechanisms and management of antibiotic-associated diarrhea. Clinical Infectious Diseases 27: 4 (OCT 1998):702-710.

Checked 4/2/12

Get our newsletter